Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 18, NWS Dodge City, KS

June 6, 20084 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Jun 6, 2008, 9:38 PM CDT for 4 counties in Kansas. It took effect at Jun 7, 2008, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2008, 9:38 PM CDT (02:38 UTC)
In effect from
Jun 7, 2008, 12:00 PM CDT
Expired
Jun 7, 2008, 9:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3485 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 070238
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT FRI JUN 6 2008

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON SATURDAY...

.STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP ON SATURDAY. THIS WILL
HELP PUSH DRIER AIR BACK INTO THE SOUTHWEST CORNER OF KANSAS DURING
THE DAY. IN ADDITION...TEMPERATURES WILL RISE INTO THE MID 90S DURING
THE AFTERNOON. THE COMBINATION OF VERY WARM TEMPERATURES AND DRIER
AIR WILL RESULT IN RELATIVE HUMIDITY VALUES FALLING INTO THE 10 TO
15 PERCENT RANGE DURING THE AFTERNOON.

KSZ074-075-084-085-071200-
/O.NEW.KDDC.FW.W.0018.080607T1700Z-080608T0200Z/
STANTON-GRANT-MORTON-STEVENS-
938 PM CDT FRI JUN 6 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 9 PM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 9 PM CDT SATURDAY. 

TEMPERATURES WILL RISE INTO THE MID 90S SATURDAY AFTERNOON. WITH
DRIER AIR MOVING INTO THE AREA...RELATIVE HUMIDITY VALUES WILL
FALL TO 15 PERCENT OR LESS DURING THE AFTERNOON. GUSTY SOUTH WINDS
AT 25 TO 30 MPH WILL RESULT IN CONDITIONS FAVORABLE FOR WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

GERARD
3 follow-up statements
000 
WWUS83 KDDC 071113 AAA
RFWDDC

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
613 AM CDT SAT JUN 7 2008

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY...

.STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON. THIS
WILL HELP PUSH DRIER AIR BACK INTO THE SOUTHWEST CORNER OF KANSAS
DURING THE DAY. IN ADDITION...TEMPERATURES WILL RISE INTO THE MID
90S DURING THE AFTERNOON. THE COMBINATION OF VERY WARM
TEMPERATURES AND DRIER AIR WILL RESULT IN RELATIVE HUMIDITY
VALUES FALLING INTO THE 10 TO 15 PERCENT RANGE DURING THE
AFTERNOON.

KSZ074-075-084-085-072100-
/O.CON.KDDC.FW.W.0018.080607T1700Z-080608T0200Z/
STANTON-GRANT-MORTON-STEVENS-
613 AM CDT SAT JUN 7 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING. 

TEMPERATURES WILL RISE INTO THE MID 90S THIS AFTERNOON. WITH
DRIER AIR MOVING INTO THE AREA...RELATIVE HUMIDITY VALUES WILL
FALL TO 15 PERCENT OR LESS DURING THE AFTERNOON. GUSTY SOUTH
WINDS AT 25 TO 30 MPH WILL RESULT IN CONDITIONS FAVORABLE FOR
WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KDDC 072034
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT SAT JUN 7 2008

...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO THE EARLY
EVENING...

.VERY WARM TEMPERATURES AND DRIER AIR WILL RESULT IN RELATIVE
HUMIDITY VALUES FALLING INTO THE 10 TO 15 PERCENT RANGE LATE THIS
AFTERNOON AND EARLY THIS EVENING. THIS COMBINED WITH STRONG SOUTH
TO SOUTHWEST WINDS WILL CREATE FAVORABLE CONDITIONS FOR WILDFIRES.

KSZ074-075-084-085-080200-
/O.CON.KDDC.FW.W.0018.000000T0000Z-080608T0200Z/
STANTON-GRANT-MORTON-STEVENS-
334 PM CDT SAT JUN 7 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.

RELATIVE HUMIDITY VALUES WILL FALL TO 15 PERCENT OR LESS DURING
THE LATE AFTERNOON AND EARLY EVENING. GUSTY SOUTH WINDS AT 25 TO
30 MPH WILL RESULT IN CONDITIONS FAVORABLE FOR WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KDDC 080134
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT SAT JUN 7 2008

...RELATIVE HUMIDITY WILL INCREASE AS EVENING TEMPS FALL...

.AS EVENING TEMPERATURES CONTINUE TO DROP INTO THE LOWER 90S...AND
EVENTUALLY THE 80S...VERY LOW RELATIVE HUMIDITY WILL BE ON THE
RISE.

KSZ074-075-084-085-080245-
/O.EXP.KDDC.FW.W.0018.000000T0000Z-080608T0200Z/
STANTON-GRANT-MORTON-STEVENS-
834 PM CDT SAT JUN 7 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING...

RELATIVE HUMIDITY WILL RISE ABOVE 15 PERCENT ACROSS THE ELKHART,
JOHNSON, HUGOTON, AND ULYSSES AREAS AND THUS WILL ALLOW THE RED
FLAG WARNING TO EXPIRE.

$$

UMSCHEID

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jun 6, 1:58 PM CDT, 7 hours 40 minutes earlier.

Area forecast discussion, Jun 6, 1:58 PM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CDT FRI JUN 6 2008

.DISCUSSION...

DAYS 1-2...

WELL...FOR THE FIRST TIME IN A WHILE...WE DONT HAVE TO WORRY ABOUT
SEVERE WEATHER.

...AT LEAST NOT FOR 48 HOURS OR SO.  THE LATEST RUNS OF THE RUC...
NAM AND GFS MODELS ALL POINT TOWARD A MILD NIGHT WITH MOSTLY CLEAR
SKIES AND SOUTH TO SOUTHEAST WINDS AT LESS THAN 20 MPH.  TEMPERATURES
SHOULD FALL TO NEAR 60 IN THE GCK AND EHA AREAS...AND ONLY TO THE
LOWER 70S NEAR MEDICINE LODGE.  AT THIS TIME...DUE TO THE WIND
SPEEDS...DO NOT THINK ANY DENSE FOG WILL FORM FROM RESIDUAL SURFACE
MOISTURE OF LATE.  FOG MAY FORM TOWARD MORNING...BUT IS NOT WORTH
MENTIONING IN THE ZONES.

SATURDAY SHOULD BE ANOTHER HOT BUT QUIET DAY.  MAX TEMPS SHOULD WARM
UP NICELY UNDER A FEW AFTERNOON CU...WITH HIGHS IN THE LOWER TO
MID 90S.  I REDUCED THE LOW POPS IN THE EAST TO BELOW 12 PERCENT...
AS THE MODELS ALL HOLD OFF ANY PRECIP UNTIL SUNDAY AFTERNOON AND
ONWARD AS A SHORT WAVE TROUGH COMES ACROSS THE NORTHERN ROCKIES AND
DIVES SOUTHEAST ACROSS CENTRAL KANSAS. THIS COULD BRING A COLD FRONT
THROUGH OUR AREA FROM NORTHWEST TO SOUTHEAST AND KICK OFF A ROUND OF
THUNDERSTORMS SUNDAY EVENING. SOME COULD BE SEVERE...AND SPC HAS OUR
EAST ZONES IN A SLIGHT RISK FOR DAY 3...BUT WILL NOT MENTION SEVERE
WORDING IN THE ZONES FOR NOW.  AS CLOUDS INCREASE AND SCATTERED
PRECIP DEVELOPS...THINK MAX TEMPS WILL 5 TO 10 DEGREES LOWER THAN
ON SATURDAY...GENERALLY IN THE 85F (NE) TO 90F (SW) RANGE.

THE GFS MODEL LINES UP BETTER WITH THE CANADIAN THAN WITH THE
ECMWF.  AND...OUT TO 60 HOURS...THE NAM IS PRETTY CLOSE TO THE GFS
WITH PRECIP PLACEMENT.  SO OVERALL LEANED TOWARD THE GFS/NAM
SOLUTION AND DISCOUNTED THE ECMWF.

DAYS 3-7...

MEDIUM RANGE MODELS CONTINUE TO AGREE ON THE GENERAL PATTERN,
ALTHOUGH THERE ARE SOME MINOR DIFFERENCES IN THE DETAILS THAT COULD
AFFECT OUR SENSIBLE WEATHER.  ALL MODELS BRING A DECENT TROUGH
THROUGH THE NORTHERN PLAINS SUNDAY NIGHT AND MONDAY, ALTHOUGH THE
GFS AND CANADIAN ARE MUCH FASTER AND LESS AMPLIFIED THAN THE ECMWF.
AGREE WITH PREVIOUS SHIFT THAT AN MCS LOOKS POSSIBLE NEAR AND NORTH
OF A FRONTAL BOUNDARY JUST TO OUR SOUTH, SO CONTINUED TO KEEP THE
FAIRLY HIGH POPS WE HAD GOING SUNDAY NIGHT, WITH A SLIGHTLY LESSER
CHANCE ON MONDAY NIGHT.  THE NEXT TROUGH WILL DIG INTO THE WESTERN
CONUS BY TUESDAY, WITH THE LEE TROUGH RE-DEVELOPING AGAIN.  BUMPED
UP TEMPS A BIT FOR TUESDAY AS GFS AND ECMWF ARE IN GOOD AGREEMENT
WITH 850MB TEMPS GETTING INTO THE UPPER 20S TO MID 30S C.  WITH THIS
SYSTEM, THE GFS AND CANADIAN ARE DEEPER AND THE ECMWF IS FASTER AND
WEAKER.  THERE IS SOME DIFFERENCES ON WHERE EXACTLY THE FRONTAL
BOUNDARY SETS UP, WITH THE GFS AND CANADIAN TAKING IT MUCH FURTHER
NORTH.  STILL A LOT OF UNCERTAINTY WITH SUCH FEATURES OUT IN DAY 5,
BUT ENSEMBLE PRECIP PROBABILITIES ARE ALSO NOT AS OPTIMISTIC FOR
WEDNESDAY.  KEPT SOME LOW POPS IN THE EAST FOR DRYLINE ACTIVITY, BUT
OTHERWISE A BETTER CHANCE WILL BE MORE OVERNIGHT AND INTO THURSDAY
AS THE SOUTHERN END OF THE UPPER TROUGH COMES OUT AND ALL MODELS
BRING THE FRONT THROUGH.  BUMPED UP POPS AND CLOUDS, AND LOWERED
THURSDAY HIGHS SOMEWHAT.  THE FLOW STARTS TO BECOME MORE ZONAL
BETWEEN SYSTEMS BY FRIDAY, WITH A WEAK SFC HIGH MOVING BY AND LEE
TROUGH DEVELOPING BY LATE IN THE DAY.  MADE ONLY MINOR TWEAKS FOR
INTERSITE CONSISTENCY ON DAY 7.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE WITH CLEAR SKIES THROUGHOUT THE
PERIOD.  SOUTHERLY WINDS SHOULD START TO PICK UP BY LATE THIS
AFTERNOON, AND STAY IN THE 15 TO 20 KT RANGE THROUGH MOST OF THE
NIGHT AS THE LEE TROUGH STRENGTHENS.  WINDS SHOULD INCREASE FURTHER
INTO THE 25 TO 30 KT RANGE WITH 35 TO 40 KT GUSTS BY LATE SATURDAY
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  94  71  88 /   0  10  10  40
GCK  61  95  67  89 /   0   0   0  40
EHA  61  95  66  90 /   0   0   0  20
LBL  65  96  69  90 /   0   0   0  30
HYS  68  92  69  86 /   0  10  10  40
P28  72  94  74  88 /   0  10  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/26/26
Hazardous weather outlook, Jun 6, 4:49 AM CDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT FRI JUN 6 2008

KSZ030-031-043>046-061>066-074>081-084>090-071000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 AM CDT FRI JUN 6 2008 /349 AM MDT FRI JUN 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE EACH DAY SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK. AT THIS POINT, IT IS TOO EARLY TO
DETERMINE WHETHER OR NOT ANY SEVERE WEATHER WILL TAKE PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:02 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 11 more24 hr

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.